Ohio, 2013Flash Flooding and Flooding in Ohio, July 9 to 11, 2013
July 9 to 11, 2013 · NWS RLX · 6 events in 4 counties and zones
In the muggy summer environment, a complex of showers and thunderstorms formed during the evening hours in central Ohio. The individual cells moved southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $415,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the muggy summer environment, a complex of showers and thunderstorms formed during the evening hours in central Ohio. The individual cells moved southeast. Repetitive showers hit a small portion of eastern Perry County and western Morgan County.
Maximum rain estimates were on the order of 3 to 3.5 inches in around 4 hours from 2200E on the 8th through about 0200E on the 9th. Measured amounts from 2 gauges around New Lexington had 2.2 inches of rain.
A new round of convection formed during the mid and late afternoon and moved into southeastern Ohio after 1600E. This caused a second round of high water. The combined effects brought Duck Creek and the Little Muskingum River in Washington County over its banks. The second round also helped cause the lower reaches of Sunday Creek to cause some minor flooding in Athens County.
One unofficial measurement from a spotter located 4 miles northwest of Corning had a 30 hour total of 6.25 inches of rain from the afternoon of the 8th into the evening on the 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 9, 12:19 AM EST, 1 minute earlier.
Area forecast discussion, Jul 9, 12:19 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
119 AM EDT TUE JUL 9 2013
.SYNOPSIS...
NORTHWEST FLOW THROUGH WEDNESDAY BRINGS MORE CONVECTION. A COLD
FRONT PUSHES SOUTHEAST LATE THURSDAY. DRIER AIR FOR FRIDAY INTO
SATURDAY.
&&
.NEAR TERM /THROUGH TODAY/...
TRAINING THUNDERSTORMS HAVE PRODUCED A LARGE AREA OF 2 TO 2.5 INCHES
OF RAIN JUST WEST OF THE FORECAST AREA. WITH VERY LOW FFG GUIDANCE
IN SOME AREAS /LESS THAN 1 INCH IN 3 HOURS AROUND ATHENS/ AND MODELS
SHOWING PLENTY MORE PRECIPITATION OVERNIGHT...FEEL THAT A FLASH
FLOOD WATCH IS PRUDENT FOR COUNTIES IN THE NORTHERN PORTION OF THE
FORECAST AREA.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
ANOTHER QUICK SHORT TERM FORECAST AND DISCUSSION HERE WITH RADAR
DUTY FORTHCOMING.
BROAD TROUGH ALOFT REEMERGES MID WEEK...AND WILL SEE AN EMBEDDED
SHORT WAVE WITHIN THE BROADER CYCLONIC FLOW APPROACHING FOR THE END
OF THE WEEK. PRIOR TO THIS...AT THE SURFACE...A SUBSTANTIAL COLD
FRONT WILL BRING AN AIRMASS CHANGE TO THE MIDDLE OHIO VALLEY/CENTRAL
APPALACHIANS. FINALLY. SO...AS HAS BEEN THE CASE...KEEP THE POPS
GOING THROUGH WEDNESDAY NIGHT WITH THE FRONT...AND LINGERING
THURSDAY WITH THE AFOREMENTIONED TROUGH AXIS. SHOULD LOSE THE POPS
CWA WIDE THURSDAY NIGHT...AROUND 06Z OR SO...GIVING THE FIRST TIME
WITHOUT POPS IN ANY OF THE COUNTIES OF OUR CWA IN WHO KNOWS HOW
LONG. UNTIL THEN...PRECIPITABLE WATER VALUES REMAIN HIGH...AND WILL
HAVE TO BE ON ALERT FOR MORE CONVECTION IN SATURATED
AREAS...PARTICULARLY IN SOUTHEAST OHIO.
CONTINUE TO KEEP TEMPERATURES BELOW 90 DEGREES WEDNESDAY WITH CLOUDS
AND CONVECTION...AND WILL SEE SLIGHTLY BELOW VALUES POST FRONTAL
THURSDAY AFTERNOON. SOME ISOLATED LOWLAND UPPER 50S ARE POSSIBLE
THURSDAY NIGHT...BUT MOST WILL HANG IN THE LOWER 60S. NUMEROUS
LOCATIONS IN THE MOUNTAINS EXPECTED TO BE IN THE MID TO UPPER 50S.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
WITH 500 RIDGE BUILDING EAST INTO THE MID MISSISSIPPI VALLEY...SAY
STL VCNTY...DRIER AIR SHOULD FINALLY REACH US THURSDAY NIGHT INTO
FRIDAY. CERTAINLY NEED SOME TIME TO DRY OUT.
THE FRONT SHOULD BEGIN TO WASH OUT OVER THE PIEDMONT OF NORTH
CAROLINA BY FRIDAY. THE BIT QUESTION BECOMES...IF AND HOW QUICKLY
THE DEEPER MOISTURE CREEPS BACK WEST OR NORTHWEST. THE FLOW ALOFT
MAY BECOME SO LIGHT...THAT WE REMAIN DRIER LONGER.
WILL TRY TO BE SLOWER INCREASING POPS ESPECIALLY N OF CRW. HAVE SOME
LIKELY POPS ALONG THE EASTERN SLOPES FROM SOUTHERN POCAHONTAS TO SW
VIRGINIA BY SUNDAY.
TRIED TO WARM MAXIMUM TEMPERATURES UP INTO THE MID AND UPPER 80S BY
SUNDAY INTO MONDAY FOR THE WESTERN LOWLANDS.
&&
.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
SOME EVENING CONVECTION WILL CAUSE SOME RESTRICTIONS ACROSS EAST
CENTRAL OHIO AND NORTHERN WEST VIRGINIA.
A DISTURBANCE WILL THEN PUSH SOME CLOUDS AND SHOWERS INTO EAST
CENTRAL OHIO AND NORTHERN WEST VIRGINIA AGAIN LATER TONIGHT AND INTO
TUESDAY. DURING THE DAY TUESDAY...SHOWERS AND THUNDERSTORMS COULD
PROCEED FURTHER SOUTH. RESTRICTIONS SHOULD GENERALLY BE CONFINED TO
THE SHOWERS AND THUNDERSTORMS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...
FORECAST CONFIDENCE...MEDIUM.
ALTERNATE SCENARIOS: TIMING AND EXTENT OF SHOWERS AND THUNDERSTORMS
COULD VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 07/09/13
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY H H H H H H H H H H M M
HTS CONSISTENCY H H H H H H H H H H M M
BKW CONSISTENCY H H H H H H H H H H M M
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H L L H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 06Z WEDNESDAY...
IFR POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
IFR IN FOG POSSIBLE OVERNIGHT THURSDAY NIGHT INTO EARLY FRIDAY
MORNING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR WVZ009>011-019-020-
031-032.
OH...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR OHZ066-067-075-076-
084.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JSH/KTB
NEAR TERM...RPY
SHORT TERM...26
LONG TERM...KTB
AVIATION...RPYHazardous weather outlook, Jul 8, 9:18 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1018 PM EDT MON JUL 8 2013
KYZ101>103-OHZ083-085>087-WVZ006>008-017-100230-
GREENUP-CARTER-BOYD-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-
JACKSON WV-WIRT-
1018 PM EDT MON JUL 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE THREAT OF FLASH FLOODING ON CREEKS INCREASES FOR THE TUESDAY
NIGHT INTO THURSDAY TIME FRAME. IF SHOWERS BECOME ORIENTED ALONG
THE AXIS OF THEIR MOVEMENT...A MORE SERIOUS FLOOD POTENTIAL WILL
EXITS.
THE GROUND IS WET ENOUGH...THAT EVEN SOME HEADWATER RIVERS COULD
HAVE STRONG RISES AND APPROACH FLOOD STAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ066-067-075-076-084-WVZ009>011-019-020-031-032-100230-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-WOOD-PLEASANTS-TYLER-RITCHIE-
DODDRIDGE-HARRISON-TAYLOR-
1018 PM EDT MON JUL 8 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THE THREAT OF FLASH FLOODING ON CREEKS CONTINUES FOR THE TUESDAY
NIGHT INTO THURSDAY TIME FRAME. IF SHOWERS BECOME ORIENTED ALONG
THE AXIS OF THEIR MOVEMENT...A MORE SERIOUS FLOOD POTENTIAL WILL
EXITS.
THE GROUND IS WET ENOUGH...THAT EVEN SOME HEADWATER RIVERS COULD
HAVE STRONG RISES AND APPROACH FLOOD STAGE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KYZ105-VAZ003-004-WVZ005-013>016-018-024>030-033>040-046-047-100230-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE-
CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1018 PM EDT MON JUL 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE THREAT OF FLASH FLOODING INCREASES FOR THE TUESDAY NIGHT INTO
THURSDAY TIME FRAME. IF SHOWERS BECOME ORIENTED ALONG THE AXIS OF
THEIR MOVEMENT...A MORE SERIOUS FLOOD POTENTIAL EXITS.
THE GROUND IS WET ENOUGH...THAT EVEN SOME HEADWATER RIVERS COULD
HAVE STRONG RISES AND APPROACH FLOOD STAGE.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY INTO
WEDNESDAY EVENING. THE AMOUNT OF CONVECTION AND CLOUDS TO START
THE DAY ON WEDNESDAY...MAY BE THE DETERMINING FACTOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 9:40 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1040 PM EDT MON JUL 8 2013
OHZ066-090345-
PERRY OH-
1040 PM EDT MON JUL 8 2013
...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT PERRY COUNTY...
AT 1034 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WAS LOCATED
OVER SOMERSET...MOVING SOUTHEAST AT 20 MPH. ONE TO ONE AND A HALF
INCHES OF RAIN IS POSSIBLE IN A SHORT AMOUNT OF TIME. SOME ISOLATED
AMOUNTS TO TWO INCHES IS POSSIBLE ACROSS FAR SOUTHWESTERN PERRY
COUNTY.
EXCESSIVE RUNOFF WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND
STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3992 8218 3990 8216 3983 8216 3982 8207
3973 8208 3972 8203 3955 8204 3957 8227
3959 8227 3960 8239 3973 8238 3975 8241
3983 8241 3984 8248 3994 8246
30Special weather statement, Jul 8, 10:08 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1108 PM EDT MON JUL 8 2013
OHZ066-067-075-090415-
ATHENS OH-MORGAN OH-PERRY OH-
1108 PM EDT MON JUL 8 2013
...A THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT NORTHERN
ATHENS...SOUTHEASTERN PERRY AND SOUTHWESTERN MORGAN COUNTIES...
AT 1105 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS LOCATED
4 MILES WEST OF GLOUSTER...MOVING SOUTHEAST AT 20 MPH.
A QUICK INCH TO INCH AND A HALF IS POSSIBLE. EXCESSIVE RUNOFF WILL
CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF
WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3949 8182 3945 8182 3944 8185 3935 8185
3928 8189 3943 8230 3948 8228 3948 8217
3955 8217 3956 8223 3962 8220
30Flash Flood, Perry
- When
- July 9, 12:20 AM EST to 9:15 AM EST
- Where
- Perry County, 2 mi NW of Junction City to 1 mi NE of Crooksville
- Cause
- Heavy Rain
- Property damage
- $350,000
- Reported by
- 911 Call Center
- Coordinates
- 39.740, -82.327
Small stream flooding occurred.
The rainfall maximum affected the headwaters of Sunday Creek and Moxahala Creek. The water from Sunday Creek drained south through Corning, causing a dozen evacuations in town. The water was 4 feet over Route 13 in Corning. The water from Moxahala Creek flowed north and northeast. Its waters rose rapidly and flooded portions of Crooksville. Around 16 units of an apartment complex called Village Green was flooded. Water was as much as 3 feet deep. Also in Crooksville, a mobile home park and some homes along China Street were flooded. Around 15 people were evacuated in Crooksville.
Flash Flood, Morgan
- When
- July 9, 7:15 AM EST to 9:15 AM EST
- Where
- Morgan County, 1.41 mi SSE of Deavertown to Bishopville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.712, -82.018
Numerous roads were flooded, mainly over the headwaters of Wolf Creek. One example was along Buck Run.
Flash Flood, Perry
- When
- July 9, 6:30 PM EST to 7:45 PM EST
- Where
- Perry County, New Lexington to 0.81 mi SE of Mc Cuneville
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.720, -82.200
The second round of convection brought some additional flooding. Some evacuations were being attempted along the headwaters of Moxhhala Creek along Biddison Road.
Flood, Athens
- When
- July 9, 9:00 PM EST to July 10, 6:00 AM EST
- Where
- Athens County, 1 mi NNW of Glouster to 0.96 mi NW of Millfield
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.513, -82.087
Late on the 9th, Sunday Creek crested at Glouster between 15 and 16 feet.
Route 13 north of Glouster and its intersection with Route 329 in Trimble were flooded and closed.
Flood, Washington
- When
- July 9, 11:00 PM EST to July 11, 11:00 PM EST
- Where
- Washington County, 1 mi NW of Warner to 1 mi N of Lowell
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 39.580, -81.433
With repetitive rounds of showers and thunderstorms, Duck Creek rose late on the 9th and reached bankfull by the 10th. The stream gauge at Whipple crested at 16.39 feet during the evening of the 10th. Yet, the creek remained in flood through most of the 11th.
Numerous roads were blocked, including Route 821 south of Whipple and Route 145 near Lower Salem. This caused residents to seek alternate routes. One county road was damaged by the high water. One person was evacuated as a precaution, as water surrounded her house. Water from a feeder creek was 8 to 10 inches deep in a fire station.
Other creeks, like Cat Creek near Lowell, also flooded some roads.
Flood, Washington
- When
- July 10, 3:00 AM EST to 10:00 PM EST
- Where
- Washington County, 0.85 mi WNW of Bloomfield to 0.8 mi NW of Sitka
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 39.576, -81.214
The Little Muskingum River crested on the 10th around 21.3 feet at the gauge near Bloomfield. Bankfull is around 16 feet.
Roads were blocked, including the intersection of Route 26 and 260.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in South Carolina, July 9 to 10, 20131 death · $350,000 · 50 kt wind · 7 events
- Tornado and Hail in Nebraska, July 9, 2013$1.8 million · EF0 · 6 events
- Heat in Nebraska, July 9, 2013$2.0 million · 2 events
- Flash Flooding and Flooding in Ohio, July 9 to 10, 2013$829,000 · 50 kt wind · 11 events
- Flash Flood and Hail in Arizona, July 9, 2013$301,000 · 1.75 in hail · 7 events
- Tornado and Hail in North Dakota, July 9, 2013$140,000 · EF0 · 15 events
- Flash Flooding and Flooding in Ohio, July 9 to 10, 2013$120,000 · 0.75 in hail · 9 events
- Hail and Damaging Winds in Kansas, July 9, 2013$90,000 · 2.75 in hail · 11 events
- Excessive Heat in Oklahoma, July 9 to 10, 20135 injured · 1 event
- Flash Flood and Damaging Wind in Georgia, July 9, 2013$52,000 · 55 kt wind · 2 events
- Flash Flood and Damaging Wind in West Virginia, July 9, 2013$35,000 · 50 kt wind · 2 events
- Tornadoes in Wisconsin, July 9, 2013$25,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451700, 451702, 451714, 453031, 453000, 453012.